Many caregivers in Nigeria often administer sleeping drugs and other sedatives to children in their care. But experts warn that sedating children can affect their vital organs and cause them permanent damage
or death, reports TESSY IGOMU
“If the kids become too much to handle, slip them a little cold medicine,” goes a routine joke among mothers, who want to take a break and possibly rest from the ‘chaos’ created by very active children.Ironically, this brandished joke is being put to action in most day care centres and crèches across the country. Of late, the number of infants in crèches has increased astronomically, with most people attributing the trend to the demand thrown up by the society at homes and the need for survival.
Though, seldom discussed, drugging of children with sleeping pills, cough or cold syrup is an act that most parents know goes on behind the walls of day care centres. But for them, in spite of all that, the day care centre is not just a “necessary evil,” it is a necessity. Of late, the use of sedatives on infants in crèche has become a troubling issue for parents. Sedatives are compounds that cause physiological and mental slowing of the body. In recent years, a number of infants have died at the hands of day care providers, with some of the deaths attributed to the use of over-the-counter medicines to quiet cranky babies without their parents’ permission.
Mrs. Chinonye Okonkwo was not that lucky. Even though she was able to detect on time that her son was being medicated and immediately withdrew him from the day care centre, she still wishes there is something she could do to put a stop to the dastardly act.
Recounting her experience, she noted that each time she went to the crèche to pick her son after the day’s work, she would meet him sleeping. Mrs. Okonkwo recalled that on the day she discovered that her son was being sedated, she went to pick him up, but met him sleeping. “When we got home, he continued sleeping and refused to be breastfed. Each time I tried to wake him up, he would slump and sleep off. My son slept from 6.pm that evening till 5.am the next morning. He was so weak. It was then someone told me that he must have been drugged. I just decided to allow the sleeping dog to lie and didn’t bother going back there,” she said.
But the family of Pius Okafor was not that lucky. For them, the controversial death of their only son, Christopher Akachukwu, in a crèche was a blow too many for the family. Seeing his lifeless body literally halted their world and they are yet to recover from the shock.
The arrival of Akachukwu through a Caesarean Section (CS) on November 10, 2011, threw the family into joy, especially being the first boy after three female children. Just like other children, he was enrolled into a nearby private school, owned by a very popular Pentecostal church in Lagos, alongside his other siblings.
But on June 8, 2012, at seven-month-old, Akachukwu, who was earlier taken to school hale and hearty, was confirmed dead. According to a medical report from the hospital where he was taken, “the complaint from his care-giver was that the baby was closing his eyes unusually, as he was being fed his lunch.
Examination revealed a well-nourished male infant, who was obviously lifeless on getting to the hospital at the time. There were no breathing moments, no pulses felt, no heart sounds were heard and the pupils were dilated and unresponsive to light. He was certified dead by attending doctor as a ‘Brought-In-Dead’ (BID).
” However, the report of the toxicology test carried out on the dead child in LUTH, and signed by a pathologist, certified the cause of the death to be severe cerebral edema due to marked anemia and toxicology evidence of Diazepam in body fluid. Diazepam is a tranquilizing drug used to reduce anxiety and tension and is a muscle relaxant and sedative.
To the Okafors, the medical and toxicology report was, no doubt, a staunch confirmation of the widespread rumour that most crèches use sedatives on the children put under their care.